Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 5, 2012, 1:39 PM CDT for Cherokee County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2012, 1:39 PM CDT (18:39 UTC)
- Expired
- Jul 5, 2012, 2:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
828
WWUS84 KBMX 051839
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT THU JUL 5 2012
ALZ020-051930-
CHEROKEE AL-
139 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 230
PM CDT...
AT 137 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SAND ROCK...OR 9 MILES NORTHWEST OF CENTRE...MOVING
SOUTHWEST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEESBURG...
CHEROKEE ROCK VILLAGE...
SLACKLAND...
WEISS DAM...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3423 8563 3408 8579 3413 8579 3411 8584
3420 8585 3424 8585 3425 8584 3424 8582
3426 8580 3426 8578 3430 8572
TIME...MOT...LOC 1839Z 046DEG 6KT 3424 8579
$$
MAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 5, 12:20 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 5, 12:20 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1220 PM CDT THU JUL 5 2012 .UPDATE... 18Z TAF DISCUSSION. && .DISCUSSION... CURRENT SATELLITE IMAGERY SHOWS A BOUNDARY THAT HAS SET UP ACROSS CENTRAL ALABAMA...EXTENDING EASTWARD INTO GEORGIA. SHOWERS HAVE BEGUN TO DEVELOP ALONG THIS BOUNDARY...WITH ONLY LIGHT COVERAGE ACROSS THE CENTRAL COUNTIES OF OUR CWA. SLIGHTLY MORE WIDESPREAD PRECIP IS CONTINUING ACROSS OUR NORTHWESTERN COUNTIES...AND THIS ACTIVITY IS EXPECTED TO CONTINUE ITS SOUTHWESTWARD PROGRESSION THIS MORNING AND INTO THE AFTERNOON HOURS. THE BOUNDARY IS EXPECTED TO HANG AROUND AND SAG SOUTHWARD THROUGHOUT THE DAY...AND WILL LIKELY TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. THEREFORE HAVE INCREASED POPS TO THE LIKELY CATEGORY FOR THAT AREA...AS WELL AS THE AREA THAT IS CURRENTLY SEEING SHOWERS AND THUNDERSTORMS. AS CONVECTION GETS GOING...OUTFLOW BOUNDARIES FROM THE STRONGER THUNDERSTORMS WILL ADD MORE FOCUS FOR CONVECTION AND WILL POSSIBLY INCREASE COVERAGE ACROSS THE SOUTH. AN OUTFLOW FROM AN OLD MCS OVER OHIO IS MOVING ACROSS EASTERN KENTUCKY AND TENNESSEE...AND WILL LIKELY TRIGGER SHOWERS AND THUNDERSTORMS...SO HAVE INCREASED POPS IN THAT AREA SLIGHTLY HIGHER...BUT KEEPING CHANCE POPS. LOOKING AT THE 12Z BMX SOUNDING THIS MORNING...ABUNDANT MOISTURE IS IN PLACE...WITH PW VALUES AROUND 1.8 INCH. MODIFYING THE SOUNDING FOR THE EXPECTED HIGH TEMPERATURES AND DEWPOINTS THIS AFTERNOON...THE MICROBURST POTENTIAL IS HIGH FOR TODAY. SO MUCH LIKE THE PAST COUPLE OF DAYS...WE WILL HAVE THE POTENTIAL FOR ISOLATED DAMAGING WINDS THIS AFTERNOON. ONLY TWEAKED THE HIGH TEMPERATURES IN THE NORTHWEST...WHERE RAIN AND CLOUD COVER HAS HINDERED A LARGE INCREASE IN TEMPERATURES THIS MORNING. UPDATES WILL BE SENT SHORTLY. 73 && AVIATION... 18Z TAF DISCUSSION. OTHER THAN AN ISOLATED SHOWER THAT MOVED THROUGH TCL ABOUT AN HOUR AGO...CURRENTLY NO THUNDERSTORM ACTIVITY IS AFFECTING ANY TAF SITE. THE BOUNDARY THAT TRIGGERED SHOWERS AND THUNDERSTORMS THIS MORNING WILL CONTINUE TO MOVE SOUTHWARD THROUGHOUT THE REST OF THE AFTERNOON. THIS WILL LIKELY BE THE FOCUS FOR CONVECTION FOR THIS AFTERNOON...ESPECIALLY FOR MGM AND TOI. STILL THINKING THAT THESE SITES WILL HAVE THE GREATEST CHANCE FOR THUNDERSTORMS. MEANWHILE...AN OUTFLOW FROM AN MCS TO THE NORTHEAST IS SLOWLY MOVING TOWARD NORTHEAST ALABAMA. THIS BOUNDARY WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN TAF SITES. SINCE THESE THUNDERSTORMS WILL BE DIURNALLY DRIVEN...WILL KEEP VCTS FOR THE NORTHERN TAF SITES...AS CONFIDENCE IS NOT HIGH ENOUGH AS TO WHERE THESE THUNDERSTORMS WILL ACTIVE MOVE. MOST OF THE ACTIVITY IS EXPECTED TO DISSIPATE BY 04Z TONIGHT. HAVE KEPT PATCHY MVFR VIS FOR THE NORMAL TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY DEPEND ON WHERE THE THUNDERSTORMS DEVELOP AND MOVE. 73 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 5, 12:36 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1236 PM CDT THU JUL 5 2012 ALZ011>015-017>050-061745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1236 PM CDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF CENTRAL ALABAMA FROM 2 PM UNTIL 8 PM. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 5, 1:37 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT THU JUL 5 2012
ALZ021-051915-
CLEBURNE AL-
137 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEBURNE COUNTY UNTIL
215 PM CDT...
AT 133 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF PLEASANT GAP...OR 7 MILES EAST OF
PIEDMONT...MOVING SOUTH AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MARS HILLS...
OAK LEVEL...
LIBERTY HILL...
COLEMAN LAKE AND CAMPGROUND...
SWEETWATER LAKE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3372 8564 3377 8564 3381 8559 3384 8559
3385 8564 3388 8563 3389 8553 3394 8553
3394 8550 3396 8549 3396 8539 3375 8536
TIME...MOT...LOC 1837Z 017DEG 6KT 3389 8549
MASpecial weather statement, Jul 5, 1:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT THU JUL 5 2012
ALZ020-051930-
CHEROKEE AL-
139 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 230
PM CDT...
AT 137 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SAND ROCK...OR 9 MILES NORTHWEST OF CENTRE...MOVING
SOUTHWEST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEESBURG...
CHEROKEE ROCK VILLAGE...
SLACKLAND...
WEISS DAM...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3423 8563 3408 8579 3413 8579 3411 8584
3420 8585 3424 8585 3425 8584 3424 8582
3426 8580 3426 8578 3430 8572
TIME...MOT...LOC 1839Z 046DEG 6KT 3424 8579
MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:37 PM CDT | Special Weather Statement | BMX | Cleburne | 38 min |
| Jul 5, 2:15 PM CDT | Special Weather Statement | BMX | Cleburne | 45 min |
| Jul 5, 2:47 PM CDT | Special Weather Statement | BMX | Etowah | 28 min |
| Jul 5, 2:59 PM CDT | Special Weather Statement | BMX | Calhoun | 31 min |
| Jul 5, 3:21 PM CDT | Special Weather Statement | BMX | Tallapoosa | 39 min |
| Jul 5, 3:57 PM CDT | Special Weather Statement | BMX | Coosa | 33 min |
| Jul 5, 4:09 PM CDT | Special Weather Statement | BMX | Russell | 51 min |
| Jul 5, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 24 min |
| Jul 5, 4:26 PM CDT | Special Weather Statement | BMX | Coosa | 49 min |
| Jul 5, 4:31 PM CDT | Special Weather Statement | BMX | Lee | 44 min |
| Jul 5, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 33 min |
| Jul 5, 4:58 PM CDT | Special Weather Statement | BMX | Blount | 47 min |
| Jul 5, 5:11 PM CDT | Special Weather Statement | BMX | Lee, Russell | 49 min |
| Jul 5, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 25 min |
| Jul 5, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 18 min |
| Jul 5, 5:23 PM CDT | Special Weather Statement | BMX | Talladega | 52 min |
| Jul 5, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 47 min |
| Jul 5, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| Jul 5, 5:55 PM CDT | Special Weather Statement | BMX | Chilton | 50 min |
| Jul 5, 5:59 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Jul 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 27 min |
| Jul 5, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 38 min |
| Jul 5, 6:20 PM CDT | Areal Flood Warning | BMX | Lee | 3 hr |
| Jul 5, 6:22 PM CDT | Special Weather Statement | BMX | Cherokee | 53 min |
| Jul 5, 6:26 PM CDT | Special Weather Statement | BMX | Macon | 49 min |
| Jul 5, 6:29 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Jul 5, 6:31 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 29 min |
| Jul 5, 6:32 PM CDT | Special Weather Statement | BMX | Lee | 28 min |
| Jul 5, 6:40 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Jul 5, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 16 min |
| Jul 5, 6:52 PM CDT | Special Weather Statement | BMX | Talladega | 38 min |
| Jul 5, 6:53 PM CDT | Special Weather Statement | BMX | Chilton | 52 min |
| Jul 5, 6:55 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 35 min |
| Jul 5, 6:57 PM CDT | Special Weather Statement | BMX | Etowah | 48 min |
| Jul 5, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 35 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.